VINCENT W. TORNABENE, M.D.
Three persons who were regularly taking methadone, heroin, or both, ingested 50 to 188 mg of naltrexone, a potent narcotic antagonist. Each experienced an acute narcotic withdrawal syndrome beginning within 5 minutes of ingestion and lasting up to 48 hours. Mental status changes including confusion and somnolence were noted in two patients, one of whom also experienced visual hallucinations. Significant fluid loss through vomiting and diarrhea, which required intravenous fluid replacement, occurred in the same two patients. Illicit dissemination of naltrexone poses another hazard for opiate addicts.
TORNABENE VW. Narcotic Withdrawal Syndrome Caused by Naltrexone. Ann Intern Med. 1974;81:785–787. doi: https://doi.org/10.7326/0003-4819-81-6-785
Download citation file:
Published: Ann Intern Med. 1974;81(6):785-787.
Tobacco, Alcohol, and Other Substance Abuse.
Results provided by:
Copyright © 2019 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use